Alert archive / Nevada / Flash Flood Warnings in 2014
Flash Flood Warning 17, NWS Elko, NV
NWS Elko, NV issued this flash flood warning at Aug 5, 2014, 1:27 PM PDT for Elko County, Nevada. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2014, 1:27 PM PDT (20:27 UTC)
- Expired
- Aug 5, 2014, 6:00 PM PDT
- In force
- 5 hr
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Elko County, NV
The radar
The Elko radar (KLRX), 100 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 4:00 PM PDT | FLASH FLOOD | 3 Sse South Fork, NV | PUBLIC REPORTED ONE FOOT OF WATER FLOWING ACROSS A ROAD NEAR SOUTH FORK. HAD TO MATCH WITH RADAR AND PRECIPITATION ESTIMATES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 8.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
820 WGUS55 KLKN 052027 FFWLKN NVC007-052330- /O.NEW.KLKN.FF.W.0017.140805T2027Z-140805T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ELKO NV 127 PM PDT TUE AUG 5 2014 THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL ELKO COUNTY IN NORTHEAST NEVADA... THIS INCLUDES THE CITY OF LEE... * UNTIL 430 PM PDT * AT 119 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM TRAINING THUNDERSTORM OVER THE WARNED AREA. RADAR ESTIMATED THAT ONE TO TWO INCHES OF RAIN HAS FALLEN IN A SHORT AMOUNT OF TIME. THIS AREA OF HEAVY RAIN IS ALSO OCCURRING OVER THE 2012 CHIMNEY FIRE BURN SCAR. THIS WILL INCREASE THE LIKELIHOOD OF RUNOFF AND DEBRIS FLOWS IN DRY WASHES AND STREAMS IN THE WARNING AREA. ADDITIONAL RAINFALL OF UP TO ONE HALF INCH WILL BE POSSIBLE OVER THE NEXT HOUR...INCREASING THE FLASH FLOODING THREAT. LOCATIONS NEAR FLASH FLOODING INCLUDE...LEE...LEE INDIAN RESERVATION...ROUTE 714...AND THE CHIMNEY FIRE BURN SCAR. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 4070 11570 4065 11543 4044 11553 4049 11581 $$ JRM
4 follow-up statements
672 WGUS75 KLKN 052038 FFSLKN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ELKO NV 138 PM PDT TUE AUG 5 2014 NVC007-052330- /O.CON.KLKN.FF.W.0017.000000T0000Z-140805T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ELKO NV- 138 PM PDT TUE AUG 5 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR SOUTH CENTRAL ELKO COUNTY... AT 131 PM PDT...ELKO COUNTY PUBLIC SAFETY REPORTED MUDSLIDES ON LEE ROAD AND THAT THE ROAD IS BLOCKED. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE MOVING INTO THE WARNED AREA AND WILL LIKELY INCREASE THE FLASH FLOOD INTENSITY THROUGH THE NEXT HOUR. THIS IS A DANGEROUS SITUATION WITH REPORTED MUDSLIDES AND WILL ONLY WORSEN AS MORE STORMS MOVE INTO THE AREA. STAY OUT AND AWAY FROM STREAMS AND DRY WASHES. ADDITIONAL FLASH FLOODING IS LIKELY IN AND AROUND THE CHIMNEY FIRE BURN SCAR. LOCATIONS NEAR FLASH FLOODING INCLUDE...LEE...LEE INDIAN RESERVATION...ROUTE 714...AND THE CHIMNEY FIRE BURN SCAR. && LAT...LON 4070 11570 4065 11543 4044 11553 4049 11581 $$ JRM
199 WGUS75 KLKN 052215 FFSLKN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ELKO NV 315 PM PDT TUE AUG 5 2014 NVC007-052330- /O.CON.KLKN.FF.W.0017.000000T0000Z-140805T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ELKO NV- 315 PM PDT TUE AUG 5 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR SOUTH CENTRAL ELKO COUNTY... AT 309 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT STRONG SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ARE MOVING BACK INTO THE WARNING AREA. THESE STORMS WILL HIT AREAS THAT HAVE ALREADY RECEIVED SIGNIFICANT AMOUNTS OF RAIN AND FLOODING. THIS WILL RENEW THE FLASH FLOOD THREAT AND FLASH FLOODING WILL BE LIKELY SHORTLY. THIS IS A DANGEROUS SITUATION...IT WILL TAKE ONLY MODERATE RAINFALL AMOUNTS TO PRODUCE SIGNIFICANT FLASH FLOODING. RAINFALL AMOUNTS OF ONE HALF TO ONE INCH OF RAIN WILL OCCUR IN AROUND 30 MINUTES. STAY AWAY AND OUT OF DRY WASHES AND THE CHIMNEY FIRE BURN SCAR. LEE ROAD HAS ALREADY SEEN SIGNIFICANT FLOODING! PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN ELKO. && LAT...LON 4070 11570 4065 11543 4044 11553 4049 11581 $$ JRM
580 WGUS55 KLKN 052316 FFWLKN NVC007-060100- /O.EXT.KLKN.FF.W.0017.000000T0000Z-140806T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ELKO NV 416 PM PDT TUE AUG 5 2014 THE NATIONAL WEATHER SERVICE IN ELKO HAS EXTENDED THE * FLASH FLOOD WARNING FOR... SOUTH CENTRAL ELKO COUNTY IN NORTHEAST NEVADA... THIS INCLUDES THE CITY OF LEE... * UNTIL 600 PM PDT * AT 412 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY RAIN HAS ENDED ACROSS THE WARNED AREA...BUT LIGHT TO MODERATE RAIN SHOWERS WILL PERSIST THROUGH THE NEXT COUPLE OF HOURS. FLASH FLOODING IS STILL LIKELY IN DRY WASHES AND STREAMS IN THE WARNED AREA. STAY AWAY AND OUT OF DRY WASHES AND STREAMS. ROADS IN THE WARNED AREA HAVE BEEN DAMAGED...PLEASE USE CAUTION WHEN DRIVING THIS EVENING AND ADHERE TO ANY ROAD CLOSURE SIGNS. LOCATIONS NEAR THE PATH OF INCLUDE....LEE ROAD...SOUTH FORK INDIAN RESERVATION...STATE ROUTE 228... PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN ELKO. && LAT...LON 4070 11570 4065 11543 4044 11553 4049 11581 $$ JRM
200 WGUS75 KLKN 060055 FFSLKN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ELKO NV 555 PM PDT TUE AUG 5 2014 NVC007-060105- /O.EXP.KLKN.FF.W.0017.000000T0000Z-140806T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ELKO NV- 555 PM PDT TUE AUG 5 2014 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM PDT FOR SOUTH CENTRAL ELKO COUNTY... RAIN HAS DIMINISHED AROUND LEE AND JIGGS. STILL...SOME RUNOFF MAY OCCUR. STAY AWAY FROM STREAMS AND LOW SPOTS AND BURN SCARS. && LAT...LON 4070 11570 4065 11543 4044 11553 4049 11581 $$ BOYD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:54 AM PDT, 10 hours 33 minutes earlier.
Area forecast discussion, Aug 5, 2:54 AM PDT, 10 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 254 AM PDT TUE AUG 5 2014 .SYNOPSIS...ABUNDANT MOISTURE WILL BRING SHOWERS AND THUNDERSTORMS AGAIN TODAY...ESPECIALLY ACROSS NORTHERN NEVADA. SLOW DRYING WILL TAKE PLACE FROM THE SOUTH WEDNESDAY THROUGH THE END OF THE WEEK WITH THUNDERSTORM COVERAGE BECOMING ISOLATED BY FRIDAY. && .SHORT TERM...TODAY THROUGH WEDNESDAY. UPPER LEVEL LOW CENTERED OVER NORTH-CENTRAL NEVADA IS RESULTING IN SCATTERED SHOWERS ACROSS LANDER...EUREKA...AND ELKO COUNTIES...WITH ISOLATED SHOWERS OVER THE REMAINDER OF THE CWA. LIGHTNING ENDED LAST NIGHT SHORTLY BEFORE 10 WITH THE LAST STRIKE IN NORTHWESTERN ELKO COUNTY. THUNDERSTORMS WILL REDEVELOP BY EARLY THIS AFTERNOON HOWEVER. CENTER OF THE LOW DRIFTS WEST LATER TODAY...CENTERING OVER NORTHEASTERN CA AND NORTHWESTERN NV. DIFFLUENT FLOW OVER NORTHEASTERN NEVADA WILL MAKE SCATTERED THUNDERSTORMS LIKELY IN THIS AREA...WITH ISOLATED ACTIVITY IN MOST OTHER AREAS. CONTINUED THE FLASH FLOOD WATCH FOR NORTHERN ZONES THIS AFTERNOON AND EVENING AS AIR MASS REMAINS VERY MOIST AND MODERATELY UNSTABLE. UPPER LEVEL LOW OPENS TO A TROUGH OVER THE CWA WEDNESDAY...WITH CONTINUED SHOWER AND THUNDERSTORM ACTIVITY OVER ALL OF NORTHERN AND MOST OF CENTRAL NEVADA. HIGH TEMPERATURES TODAY WILL BE AROUND 10 DEGREES BELOW NORMAL...WITH A FEW DEGREES OF WARMING ON WEDNESDAY. .LONG TERM... WEDNESDAY NIGHT THROUGH NEXT TUESDAY. MODELS IN FAIRLY GOOD AGREEMENT WITH THE OVERALL PATTERN THROUGH SUNDAY. GFS HAS UPPER LOW OVER CENTRAL NV WEDNESDAY NIGHT WITH DIFFLUENT ALOFT AND LIS NEAR -2 AIDING IN THE DEVELOPMENT OF A BAND OF SHOWERS AND THUNDERSTORMS EXTENDING ALONG A LINE FROM AUSTIN TO JACKPOT. NAM12 HAS THIS BOUNDARY FURTHER WEST INTO HUMBOLDT COUNTY...WHILE EC FASTER PUSHING THE PRECIP INTO IDAHO. WILL LEAN TOWARD THE GFS SOLUTION AND KEEP SHOWERS AND TSTMS THROUGH THE NIGHT. BY THURSDAY AFTERNOON TROF WEAKENS...BUT STILL REMAINS QUITE UNSTABLE OVER NE NV. DRIER AND STABLE AIRMASS SHOULD MOVE INTO THE SOUTHERN PORTIONS OF NORTHERN NYE AND WHITE PINE COUNTIES THROUGH THE REMAINDER OF THE PERIOD. ANOTHER WEAK UPPER LOW MOVES ALONG THE WEST COAST FRIDAY KEEPING THUNDERSTORMS IN THE NORTHERN ZONES THROUGH SATURDAY. WITH THE EXCEPTION OF HUMBOLDT COUNTY...GFS FORECASTS THE DRIER AIRMASS TO PUSH INTO THE THE REMAINDER OF THE ZONES SUNDAY AND MONDAY. EC MUCH WETTER MONDAY AS THE UPPER LOW STRONGER AND FURTHER EAST THAN GFS. WILL LEAVE CWA MAINLY DRY DAYS 6 AND 7 AT THIS TIME...BUT WITH FOUR CORNER HIGH FIRMLY IN PLACE...MAY NEED TO EVENTUALLY BUMP POPS UP. && .AVIATION...A MOIST LOW PRESSURE SYSTEM WILL BRING SCT-NMRS SHRA WITH ISOLD/SCT THUNDERSTORMS TO ALL TAF SITES TODAY. SOME OF THE STRONGER STORMS MAY BRING BRIEF HEAVY RAIN WITH LCL CIGS/VSBY REDUCTION TO MVFR. && .FIRE WEATHER...ABUNDANT MOISTURE WILL REMAIN OVER NORTHERN NEVADA AGAIN TODAY FOR NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS. A LITTLE DRYING WILL TAKE PLACE OVER CENTRAL NEVADA...WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. DRYING TREND CONTINUES FROM SOUTH TO NORTH WEDNESDAY THROUGH THE END OF THE WEEK WITH THUNDERSTORM COVERAGE BECOMING ISOLATED BY FRIDAY. && .LKN WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM NOON PDT TODAY THROUGH THIS EVENING FOR HUMBOLDT COUNTY...NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTH CENTRAL ELKO COUNTY...SOUTHEASTERN ELKO COUNTY... SOUTHWESTERN ELKO COUNTY. && 96/87/87/96
In the hours before
Special weather statement, Aug 5, 12:57 PM PDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 1257 PM PDT TUE AUG 5 2014 NVZ034-038-052030- RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTHWEST ELKO COUNTY NV- 1257 PM PDT TUE AUG 5 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 130 PM PDT... AT 1251 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SPRING CREEK...MOVING NORTHEAST AT 5 MPH. VERY HEAVY RAIN WILL IMPACT SPRING CREEK AND LAMOILLE THROUGH 130 PM PDT. EXPECT ONE QUARTER OF AN INCH OF RAIN WITH LOCALIZED AREAS GETTING CLOSE TO ONE HALF AN INCH. EXPECT PONDING OF WATER ON AREA ROADWAYS...AND DOWNPOURS DROPPING VISIBILITY DOWN TO ONE HALF A MILE. * LOCATIONS IMPACTED INCLUDE... SPRING CREEK AND LAMOILLE... && LAT...LON 4086 11566 4077 11539 4056 11554 4063 11576 TIME...MOT...LOC 1953Z 203DEG 4KT 4068 11560 DD
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 5:32 PM PDT | Flash Flood Warning | LKN | Elko | 6 hr |
| Aug 4, 5:45 PM PDT | Areal Flood Advisory | LKN | Lander, Nye | 3 hr |
| Aug 4, 5:54 PM PDT | Special Weather Statement | LKN | 36 min | |
| Aug 4, 6:24 PM PDT | Areal Flood Advisory | LKN | Eureka, White Pine | 3 hr |
| Aug 4, 6:39 PM PDT | Special Weather Statement | LKN | 51 min | |
| Aug 4, 6:43 PM PDT | Areal Flood Advisory | LKN | Nye, White Pine | 3 hr |
| Aug 4, 6:44 PM PDT | Areal Flood Advisory | LKN | Elko, White Pine | 3 hr |
| Aug 4, 6:45 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| Aug 4, 6:46 PM PDT | Areal Flood Advisory | LKN | Eureka | 3 hr |
| Aug 4, 8:57 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| Aug 5, 11:57 AM PDT | Areal Flood Advisory | LKN | Elko | 6 hr |
| Aug 5, 12:57 PM PDT | Special Weather Statement | LKN | Elko | 33 min |
| Aug 5, 1:52 PM PDT | Special Weather Statement | LKN | 23 min | |
| Aug 5, 2:14 PM PDT | Areal Flood Advisory | LKN | Elko | 5 hr |
| Aug 5, 3:13 PM PDT | Special Weather Statement | LKN | 32 min | |
| Aug 5, 3:25 PM PDT | Flash Flood Warning | LKN | Elko | 5 hr |
| Aug 5, 4:17 PM PDT | Areal Flood Advisory | LKN | Elko, Humboldt | 3 hr |
| Aug 5, 4:46 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
Nearby
Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.